Skip to main content

Advertisement

Log in

Temozolomide-induced liver damage

A case report

Temozolomid-induzierter Leberschaden

Ein Fallbericht

  • Case study
  • Published:
Strahlentherapie und Onkologie Aims and scope Submit manuscript

Abstract

Background

Temozolomide (TMZ) is an alkylating agent used in chemoradiotherapy and adjuvant chemotherapy regimens for treatment of newly diagnosed or recurrent glioblastoma. In Germany alone, 900,000 daily doses of the drug are prescribed each year. Therefore, all severe side effects of TMZ, even those rarely observed, are relevant to radiotherapists.

Materials and methods

We report a case of severe drug-induced toxic hepatitis that developed during chemoradiotherapy with TMZ in a patient with glioblastoma multiforme.

Results

Transaminase elevation was observed after 5 weeks of TMZ treatment, followed by severe jaundice symptoms which only subsided 2 months later. These findings were consistent with diagnosis of the mixed hepatic/cholestatic type of drug-induced toxic hepatitis. Due to the early termination of treatment, no life-threatening complications occurred in our patient. However, rare reports of encephalopathy and fatality as complications of TMZ therapy can be found in the literature.

Conclusion

When using TMZ for treatment of glioblastoma, monitoring of liver enzyme levels should be performed twice weekly to prevent fatal toxic hepatitis. In the case of any drug-induced hepatitis, TMZ must be discontinued immediately.

Zusammenfassung

Temozolomid (TMZ) ist als Alkylanz Bestandteil der Radiochemotherapie und der adjuvanten Chemotherapie zur Behandlung neu diagnostizierter und rezidivierender Glioblastome. Allein in Deutschland werden jährlich 90.000 Tagesdosen verordnet. Daher sind auch seltene gravierende Nebenwirkungen für Strahlentherapeuten relevant.

Material und Methoden

Wir berichten von einer Patientin mit Glioblastoma multiforme, die während der Radiochemotherapie mit TMZ eine medikamentös-toxische Hepatitis entwickelte.

Ergebnisse

In der 5. Behandlungswoche kam es zum Anstieg der Transaminasen und nachfolgend zu einem Ikterus, der sich erst nach 2 Monaten zurückbildete, was dem Bild der hepatitisch-cholestatischen Mischform der medikamentös-toxischen Hepatitis entspricht. Wesentliche Komplikationen ergaben sich nicht. In der Literatur sind vereinzelt enzephalopathische und fatale Verläufe beschrieben.

Schlussfolgerung

Bei der Behandlung mit TMZ ist eine 2-mal wöchentliche Kontrolle der Leberenzyme und Cholestaseparameter erforderlich, um fatale Verläufe einer toxischen Hepatitis zu vermeiden.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1

References

  1. Stupp R, Mason WP, Bent MJ van den et al (2005) Radiotherapy plus concomitant and adjuvant temozolomide for glioblastoma. N Engl J Med 352:987–996

    Article  CAS  PubMed  Google Scholar 

  2. Gerstein J, Franz K, Steinbach JP et al (2011) Radiochemotherapy with temozolomide for patients with glioblastoma. Prognostic factors and long-term outcome of unselected patients from a single institution. Strahlenther Onkol 187:722–728

    Article  PubMed  Google Scholar 

  3. Kocher M, Kunze S, Eich HT et al (2005) Efficacy and toxicity of postoperative temozolomide radiochemotherapy in malignant glioma. Strahlenther Onkol 181:157–163

    Article  PubMed  Google Scholar 

  4. Guckenberger M, Mayer M, Buttmann M et al (2011) Prolonged survival when temozolomide is added to accelerated radiotherapy for glioblastoma multiforme. Strahlenther Onkol 187:548–554

    Article  PubMed  Google Scholar 

  5. Balducci M, Apicella G, Manfrida S et al (2010) Single-arm phase II study of conformal radiation therapy and temozolomide plus fractionated stereotactic conformal boost in high-grade gliomas: final report. Strahlenther Onkol 186:558–564

    Article  PubMed  Google Scholar 

  6. Kopecky J, Priester P, Slovacek L et al (2010) Aplastic anemia as a cause of death in a patient with glioblastoma multiforme treated with temozolomide. Strahlenther Onkol 186:452–457

    Article  PubMed  Google Scholar 

  7. Schwabe U, Paffrath D (2010) Arzneiverordnungs-Report 2010. Springer Medizin, Berlin

  8. Niewald M, Berdel C, Fleckenstein J et al (2011) Toxicity after radiochemotherapy for glioblastoma using temozolomide—a retrospective evaluation. Radiat Oncol 6:141

    Article  CAS  PubMed Central  PubMed  Google Scholar 

  9. Chheda MG, Drappatz J, Greenberger NJ et al (2007) Hepatitis B reactivation during glioblastoma treatment with temozolomide: a cautionary note. Neurology 68:955–956

    Article  CAS  PubMed  Google Scholar 

  10. Grewal J, Dellinger CA, Yung WK (2007) Fatal reactivation of hepatitis B with temozolomide. N Engl J Med 356:1591–1592

    Article  CAS  PubMed  Google Scholar 

  11. Goldbecker A, Tryc AB, Raab P et al (2011) Hepatic encephalopathy after treatment with temozolomide. J Neurooncol 103:163–166

    Article  CAS  PubMed  Google Scholar 

  12. Dixit S, Hingorani M, Afzal P, Campbell AP (2011) Temozolomide induced liver injury. Acta Neurol Belg 111:249–251

    PubMed  Google Scholar 

  13. o A (2011) Arzneimittelkommission der deutschen Ärzteschaft. Dtsch Ärztebl

  14. Niyazi M, Schwarz SB, Suchorska B, Belka C (2012) Radiotherapy with and without temozolomide in elderly patients with glioblastoma. Strahlenther Onkol 188:154–159

    Article  CAS  PubMed  Google Scholar 

Download references

Compliance with ethical guidelines

F. Becker, M. Hecht, J. Schmidtner, S. Semrau and R. Fietkau state that there are no conflicts of interest.

The accompanying manuscript does not include studies on humans or animals.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to F. Becker.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Becker, F., Hecht, M., Schmidtner, J. et al. Temozolomide-induced liver damage. Strahlenther Onkol 190, 408–410 (2014). https://doi.org/10.1007/s00066-013-0519-7

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00066-013-0519-7

Keywords

Schlüsselwörter

Navigation